Kansas, 2020

Hail and Damaging Winds in Kansas, June 24, 2020

June 24, 2020 · NWS DDC · 22 events in 5 counties and zones

A weak outflow boundary from morning storms set up across northern counties of the CWA with sufficient CAPE and low level shear to produce hail up to the size of tea cups and 60-70 mph gusts during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak outflow boundary from morning storms set up across northern counties of the CWA with sufficient CAPE and low level shear to produce hail up to the size of tea cups and 60-70 mph gusts during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 12:55 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 12:55 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
155 PM CDT Wed Jun 24 2020

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Jun 24 2020

Late morning mesoanalysis would suggest a severe weather risk
across SW Kansas this afternoon/early evening. Dewpoints in the
mid 60s across the central zones have established a respectable
axis of instability, with MUCAPE of 2000-3000 J/kg, already as of
late morning. Moisture convergence along a weak frontal boundary
is expected to get a few storms initiated by 3 pm, and effective
bulk shear will support some supercell structures given the ample
CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15%
wind/hail probability), and we will update social media messaging.
The area of greatest concern is the NE/east zones, where
convergence on the weak frontal boundary, and enhanced
shear/backed surface winds will come into play near the remnant
outflow boundary from this morning's convection. It is NWly flow
in late June in western Kansas, and you have to be ready for the
"NW flow surprise/mesoscale accident". That said, overall forcing
for ascent is weak at best. Given this, we are confident to see
some storms, but coverage should be isolated. Given an isolated
supercell, hail up to 2 inches in diameter is possible.

South winds will remain elevated tonight, as boundary layer mixing
is maintained by a low level jet (850 mb/2000 ft agl winds to near
50 mph). As such, temperatures will struggle to fall to the mid to
upper 60s by sunrise Thursday.

The Kansas wind machine returns on Thursday, after a several day
break. Mid level flow will become zonal/westerly, which will in
turn deepen a 996 mb leeside surface cyclone near Goodland by
7 pm (per 12z NAM). Progged pressure gradients near 10 mb across
SW KS will support south wind gusts near 40 mph. Daylight hours of
Thursday appear dry, with scattered thunderstorms at least near
the northern zones Thursday night. Afternoon temperatures in the
mid 90s will be typical Thursday afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 155 PM CDT Wed Jun 24 2020

The best chance of thunderstorms during the long term continues to
focus on the Friday/Friday night time frame, when the relative
maximum in pop grids from NBM was retained. 12z ECMWF continues to
suggest MCS generation in the western Kansas vicinity Friday
afternoon, and maturing into an MCS into eastern Kansas Friday
evening.

Over the weekend, modest westerly midlevel flow Saturday will
become SWly on Sunday, in response to a strong 554dm closed low
diving into Oregon by 7 pm Sunday. At least isolated late day
convection is most likely across the eastern zones Saturday.
Sunday through Tuesday, closed low over the Pac NW slowly
dissolves into a broad trough per 12z ECMWF, making very little
progress eastward. Flow over the plains will remain SWly early
next week, but models suggest a weak nebulous flow, with probably
occasional weak shortwaves embedded. The moisture and instability
of late June will be there, so will need to determine thunderstorm
coverage/intensity on a day to day basis. There is little
convective predictability that far out, but it is clear the
afternoons will be hotter early next week, with maximum
temperatures in the upper 90s/near 100 Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1036 AM CDT Wed Jun 24 2020

VFR will continue through this TAF cycle at all airports, outside
of the impacts from any isolated convection. A cumulus field will
develop this afternoon, from which isolated thunderstorms are
expected to develop after 20z. High confidence that isolated
storms will form this afternoon, but very low confidence on any
impacts to a specific terminal, given the anticipated isolated
nature. Only mentioned VCTS/CB at HYS/DDC for a few hours this
afternoon. Southwest winds will gust to near 25 kts this
afternoon. Boundary layer will remain mixed tonight, keeping south
winds elevated at 12-15 kts. A low level jet is expected, as such
included low level wind shear in all TAFs after 06z Thu. After 15z
Thu, strong S/SW winds will return to GCK/LBL/DDC, with gusts to
near 35 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  67  95  68 /  30  20  10  20
GCK  95  64  94  67 /  30  30  10  20
EHA  93  65  94  67 /  10  20  10  20
LBL  94  66  96  66 /  10  20  10  20
HYS  92  65  94  69 /  30  30  10  40
P28  93  67  93  69 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 24, 2:05 AM CST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Jun 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms are possible this
afternoon mainly along and south of highway 96. A few storms could
be capable of hail to the size of quarters and wind gusts to 60
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible for the next several days. Severe
risk should remain low however a few storms with the potential of
hail the size of quarters and wind gusts to 60 mph can't be ruled
out.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 24, 2:34 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Wed Jun 24 2020

KSZ046-242100-
Rush KS-
334 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL
400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Rush
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3857 9903 3866 9913 3869 9911 3869 9903
TIME...MOT...LOC 2033Z 232DEG 3KT 3865 9906

SUGDEN
Special weather statement, Jun 24, 2:56 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
356 PM CDT Wed Jun 24 2020

KSZ046-242130-
Rush KS-
356 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL
430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3840 9903 3864 9913 3869 9904
TIME...MOT...LOC 2056Z 322DEG 4KT 3863 9907

SUGDEN

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
June 24, 3:08 PM CST
Where
Rush County, Otis
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.530, -99.050

Hail, Rush

When
June 24, 3:11 PM CST
Where
Rush County, Otis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.530, -99.050

Hail, Rush

When
June 24, 3:15 PM CST
Where
Rush County, Otis
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.530, -99.050

Hail, Rush

When
June 24, 3:19 PM CST
Where
Rush County, Otis
Measured
2 in hail
Reported by
Social Media
Coordinates
38.530, -99.050

Hail, Rush

When
June 24, 3:27 PM CST
Where
Rush County, Otis
Measured
2 in hail
Reported by
Social Media
Coordinates
38.530, -99.050

Hail, Rush

When
June 24, 3:42 PM CST
Where
Rush County, 0.88 mi SE of Shaffer
Measured
2 in hail
Reported by
Social Media
Coordinates
38.460, -99.070

Hail, Rush

When
June 24, 4:22 PM CST
Where
Rush County, Timken
Measured
2 in hail
Reported by
Social Media
Coordinates
38.470, -99.180

Hail, Rush

When
June 24, 4:33 PM CST
Where
Rush County, Timken
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.470, -99.180

Hail, Pawnee

When
June 24, 4:50 PM CST
Where
Pawnee County, 4.34 mi E of Ash Valley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -99.140

Hail, Rush

When
June 24, 4:55 PM CST
Where
Rush County, 5.53 mi S of Timken
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.390, -99.180

Hail, Pawnee

When
June 24, 5:15 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.100

Hail, Pawnee

When
June 24, 5:40 PM CST
Where
Pawnee County, Frizell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -99.220

Hail, Edwards

When
June 24, 6:00 PM CST
Where
Edwards County, 2.72 mi E of Nettleton
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
37.980, -99.280

Hail, Edwards

When
June 24, 6:03 PM CST
Where
Edwards County, 0.88 mi NE of Lewis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.940, -99.240

Hail, Edwards

When
June 24, 6:13 PM CST
Where
Edwards County, 1.09 mi W of Lewis
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.930, -99.270

Hail, Edwards

When
June 24, 6:35 PM CST
Where
Edwards County, 2.14 mi SSW of Hodges
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -99.390

Hail, Edwards

When
June 24, 6:52 PM CST
Where
Edwards County, 0.88 mi NW of Offerle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.890, -99.560

Hail, Edwards

When
June 24, 7:00 PM CST
Where
Edwards County, 7.3 mi SSW of Hodges
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.730, -99.450

Thunderstorm Wind, Ford

When
June 24, 7:00 PM CST
Where
Ford County, 0.88 mi SE of Spearville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.840, -99.740

A barn was blown down with winds estimated to be greater than 70 MPH.

Hail, Ford

When
June 24, 7:35 PM CST
Where
Ford County, 0.55 mi E of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -99.740

Winds were gusting to at least 60 MPH as the hail fell.

Thunderstorm Wind, Ford

When
June 24, 8:10 PM CST
Where
Ford County, 0.55 mi W of Kingsdown
Measured
48 kt (55 mph) estimated gust
Reported by
Public
Coordinates
37.530, -99.760

Winds were estimated to be 50 to 60 MPH.

Hail, Finney

When
June 24, 10:11 PM CST
Where
Finney County, 2.34 mi NNE of Garden City
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907205, 907206, 907207, 907208, 907210, 907212, 907213, 907214, 907215, 907216, 907218, 907219, 907220, 907221, 907222, 907223, 907224, 907225, 907229, 907227, 907231, 907228.